Migraines May Increase Risk for Rosacea
Doctors have suspected a possible increased incidence of migraine headaches in rosacea patients since the 1970s, but only a handful of small studies has examined the connection between these two chronic conditions. Now, a large study published in the Journal of the American Academy of Dermatology has demonstrated that women with migraines have an increased risk of developing rosacea, particularly as they get older.
The study, which included more than 100,000 migraine patients in the United Kingdom, found a small association (an increased odds of 1.22 to 1.00) between migraine and rosacea in women. The association between the disorders grew stronger as women aged, with increased odds rising to 1.36 to 1.00 for women over 50. Interestingly, there was no significant association found between rosacea and migraines among the men in the study.
The researchers further investigated whether triptans, a family of drugs used to treat migraines, might also be associated with rosacea symptoms. Triptans work to relieve headaches by constricting blood vessels to relieve swelling. The study found that women using triptans to control their migraines also showed an increased risk for rosacea, with women over 60 showing an odds ratio of 1.66 to 1.00, the highest in the study.
196 James St.
Barrington, IL 60010
The National Rosacea Society is a 501(c)(3) nonprofit organization whose mission is to improve the lives of people with rosacea by raising awareness, providing public health information and supporting medical research on this widespread but little-known disorder. The information the Society provides should not be considered medical advice, nor is it intended to replace
consultation with a qualified physician. The Society does not evaluate, endorse or recommend any particular medications, products, equipment or treatments. Rosacea may vary substantially from one patient to another, and treatment must be tailored by a physician for each individual case. For more information, visit About Us.